Indiana, 2021Tornado and Damaging Winds in Indiana, June 20, 2021
June 20, 2021 · NWS LOT · 8 events in 2 counties and zones
A line of severe thunderstorms moved across northwest Indiana during the late evening of June 20th and the early morning of June 21st producing wind damage and one tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved across northwest Indiana during the late evening of June 20th and the early morning of June 21st producing wind damage and one tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 20, 9:25 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 20, 9:25 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1025 PM CDT Sun Jun 20 2021
.MESOSCALE DISCUSSION...
1025 PM CDT
A new Severe Thunderstorm Watch was recently issued for the
rest of the CWA (in effect until 2 AM CDT) after initial watch
included our western and northwestern counties.
For the late evening into the overnight hours, the severe threat
appears it will mainly be a damaging wind risk with linear
segments, with a recently issued warning for DeKalb County. We're
also continuing to watch lead supercell structures for a brief
tornado risk, and severe hail. A previous storm over DeKalb
County had a picturesque but non rotating wall cloud with it, and
now seeing signs in east central DeKalb County of increasing
rotation with a storm there as of this writing. The hail core
recently spiked up impressively, supporting a new warning
downstream into Kane County.
Latest SPC Mesoanalysis indicates some modest MLCIN due to
diurnal stabilization of the boundary layer, but this is probably
a pretty shallow stable layer, hence still the concern for a brief
tornado. There is an impressive MUCAPE reservoir paired with
40-50 kt of effective bulk shear. With signs of an increasing rear
inflow jet on the back side of the convection heading into DeKalb
County, this could yield an enhanced wind damage threat that
includes the I-88 corridor counties of the Chicago metro. In
addition, with 50-100 J/kg of 0-3 km MLCAPE analyzed and 40+ kt
of westerly 0-3 km shear, we will need to watch for mesovortex
formation with respect to any QLCS tornado threat with the linear
segment.
Finally, these thunderstorms are very efficient rainfall
producers, so we'll be watching for any localized flooding threat,
despite the dry antecedent conditions.
Castro
&&
.SHORT TERM...
344 PM CDT
Through Monday night...
Convection from this evening's expected activity should be clear of
the area by morning with the passage of the frontal zone, but
additional daytime showers could develop as the strong upper vort
lobe swings through during the period of peak afternoon heating. Low
levels will be well mixed and unstable given the breezy northwest
winds, but any convection that manages to develop should be
relatively shallow given a projected warm nose around the 700mb
level. Thus thunderstorms appear to be less likely relative to
isolated showers. In addition, with the cooler and drier airmass,
afternoon heat indices should be 10 to 20 degrees below today's
values. Actual highs will only reach the upper 60s to lower 70s.
Lenning
&&
.LONG TERM...
344 PM CDT
Tuesday through Sunday...
Northwest and westerly low level flow around a surface ridge
passing to our south will support cooler and drier conditions
continuing into Tuesday. A warmer and more humid airmass then
returns for Wednesday as the ridge moves into the Ohio Valley and
winds turn more southerly again. Weak disturbances in mid and
upper level flow may support a small chance of precip Tuesday
night into early Wednesday for northern portions of the area. By
Thursday afternoon and especially into Friday, models are showing
a more pronounced upper disturbance with a corresponding surface
low and frontal zone. The peak period for associated shower and
thunderstorm activity appears to be late Thursday through
Friday...with the weekend showing typical summertime heat with
slight chances of storms. The timing of these features through the
area could of course change, which would also influence the
weekend outlook.
Lenning
&&
.AVIATION...
For the 00Z TAFs...
Aviation Forecast Concerns:
* Thunderstorms, possibly strong to severe expected mid-evening
through midnight or so.
* Period of MVFR ceilings behind a cold front late tonight into
Monday morning.
* Gusty northwest winds behind the cold front late tonight,
remaining breezy and turning more northerly Monday. Winds may
shift northeast later in the afternoon at the Chicago metro
terminals.
Cloud shield associated with a mid-level disturbance (convectively
enhanced short wave/MCV) suppressed surface warming and resulting
low level instability just enough to keep strong convection from
developing across the terminals this afternoon. Strong-severe
thunderstorms which have developed off to the east across Lake
Michigan and points east/southeast will continue to move away from
the terminals to the east early this evening. A period of
subsidence in the wake of this mid-level circulation should keep
weather conditions tranquil through the early evening hours. Only
concern in the immediate term is a weak outflow boundary which
will drift southwest across KORD shortly, and may provide a short
period (an hour or so) of northeast winds less than 10 kts.
Gradually increasing south-southwest flow should then push this
back north/northeast of the field.
Attention then turns back to the west/northwest to an area of
thunderstorms which have developed along a cold front across
northeastern and central IA. While today's cloud cover and
lingering cool pool from earlier showers have had a stabilizing
effect on the low level air mass across much of northern IL,
increasing southerly flow is expected to help allow some recovery
ahead of the line of approaching storms. Along with decent forcing
for ascent ahead of the cold front and an approaching upper level
trough, this is expected to allow storms to continue to push east
into the area after 02-03Z. Additional elevated showers or storms
may also develop ahead of this as the low level jet increase warm
advection above the more stable boundary layer. Therefore it does
appear that a threat of thunderstorms will exist across the
terminals from mid-evening through or a little after midnight,
with some potential for gusty winds with the stronger cells.
South-southwest winds are expected to gradually increase a bit
this evening ahead of the cold front, and then become quite gusty
from the northwest late tonight behind the front. Winds could
initially gust near 30 kts during the pre-dawn hours, then very
slowly ease into Monday morning/midday. Winds will likely turn
more northerly (and probably north-northeasterly for Chicago
terminals) Monday afternoon. In the cold advection behind the cold
front a period of MVFR ceilings is likely into Monday morning,
before cloud bases gradually improve to VFR and scatter out by
midday or early Monday afternoon.
Ratzer
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002...7 AM Monday to 10 PM
Monday.
LM...Small Craft Advisory...IL nearshore waters until 3 PM Monday.
Small Craft Advisory...IN nearshore waters until 10 PM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jun 20, 3:33 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
433 PM CDT Sun Jun 20 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
433 PM CDT Sun Jun 20 2021 /533 PM EDT Sun Jun 20 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk. Limited hail risk...up to quarters.
Elevated damaging wind risk...up to 70 mph.
Limited Flooding Risk.
DISCUSSION...
The first round of convection that was expected during the
daytime hours today has had a really hard time developing so far,
but the second round is starting to pop up ahead of a cold front
across Iowa and Missouri. The atmosphere will remain favorable
for severe thunderstorm development, but the best focus now
appears to be later this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Limited Thunderstorm Risk.
Limited Non Thunderstorm Wind Risk.
Tuesday...
Limited Thunderstorm Risk.
Thursday through Saturday...
Elevated Thunderstorm Risk.
DISCUSSION:
There is a small chance of storms areawide Monday and mainly
north by late Tuesday but coverage on both days should be very
limited.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 40 mph.
LMZ740>745-212145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
433 PM CDT Sun Jun 20 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Elevated Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Limited hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday...
Hazardous conditions for small craft are likely.
Tuesday...
Limited Thunderstorm Risk.
Thursday and Friday...
Elevated Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
Lenning
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Jun 20, 9:38 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1038 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND DMG 1 NW HINCKLEY 41.78N 88.65W
06/20/2021 DE KALB IL TRAINED SPOTTER
SPOTTER REPORTS TREE DAMAGE ALONG SOMONAUK
ROAD NEAR HINCKLEY WITH SOME BRANCHES ON THE
ROADWAY. TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 9:55 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1055 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM TSTM WND GST 2 W SUGAR GROVE 41.77N 88.48W
06/20/2021 M60 MPH KANE IL ASOS
AURORA AIRPORT OBSERVED 60 MPH GUST.
&&
WSLLocal storm report, Jun 20, 10:32 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1132 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND DMG WOODRIDGE 41.75N 88.04W
06/20/2021 DUPAGE IL TRAINED SPOTTER
MULTIPLE SPOTTER REPORTS OF DAMAGE TO TREES,
STRUCTURES, AND POWER LINES NEAR 75TH AND
JANES IN WOODRIDGE. DEBRIS ON I-355.
PROBABLE TORNADO. TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 10:38 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1138 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 1 SSE SOMONAUK 41.62N 88.67W
06/20/2021 LA SALLE IL TRAINED SPOTTER
TRAINED SPOTTERS REPORT TREE FIRE CAUSED BY
DOWNED POWER LINES IN LAKE HOLIDAY AREA.
TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 10:40 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1140 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG 4 NNW PLAINFIELD 41.66N 88.24W
06/20/2021 WILL IL PUBLIC
PUBLIC REPORTS TREE DAMAGE NORTHWEST OF
PLAINFIELD. TIME ESTIMATED BY RADAR.
&&
WSLLocal storm report, Jun 20, 10:43 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1143 PM CDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND DMG NAPERVILLE 41.75N 88.09W
06/20/2021 DUPAGE IL PUBLIC
*** 3 INJ ***
THREE INJURIES AND GAS LEAKS REPORTED. TIME
ESTIMATED.
&&Thunderstorm Wind, Lake
- When
- June 20, 11:03 PM CST to 11:07 PM CST
- Where
- Lake County, 0.43 mi ESE of Liverpool to 1.61 mi SE of Lake Station
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.547, -87.293
A path of straight line wind damage began southeast of Ridge and Liverpool Roads and continued east to the Porter County line. Numerous tree limbs were blown down. Wind speeds were estimated to 70 mph.
Thunderstorm Wind, Lake
- When
- June 20, 11:04 PM CST
- Where
- Lake County, Cedar Lake
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.370, -87.440
Two trees were blown down onto houses.
Thunderstorm Wind, Porter
- When
- June 20, 11:07 PM CST to 11:11 PM CST
- Where
- Porter County, 1.3 mi S of Lake Station to 1.41 mi WSW of Babcock
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.551, -87.222
A path of straight line wind damage began in east central Lake County and continued into Porter County ending near north State Road 149. Tree damage occurred along this path with all of the trees laying in an east or east northeast direction. Tree damage occurred in the Camelot Estates neighborhood. Numerous power lines were blown down in Portage. A small outbuilding was heavily damaged near the Robbinhurst Golf Club. Wind speeds were estimated to 75 mph.
Thunderstorm Wind, Porter
- When
- June 20, 11:07 PM CST
- Where
- Porter County, 1.48 mi NNE of Lake Station
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.590, -87.210
Several trees were uprooted.
Thunderstorm Wind, Porter
- When
- June 20, 11:10 PM CST
- Where
- Porter County, 0.62 mi NE of South Haven
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.545, -87.130
A tree was blown down causing structural damage on Eagle Creek Road.
Tornado, Porter
- When
- June 20, 11:11 PM CST to 11:16 PM CST
- Where
- Porter County, 1.36 mi WSW of Babcock to 1.44 mi NW of Woodville
- Rating
- EF0
- Path length
- 3.3 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.562, -87.124
A tornado with peak winds of 75 mph touched down just east of north State Road 149 and north of Robbins Road where a large tree was uprooted and several houses exhibited minor shingle loss. Sporadic tree damage occurred along the path of this tornado until it lifted east of Meridian Road and north of East County Road 950.
Thunderstorm Wind, Porter
- When
- June 20, 11:17 PM CST to 11:18 PM CST
- Where
- Porter County, 2.09 mi NNE of Woodville to 0.43 mi WSW of Burdick
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- NWS Storm Survey
- Coordinates
- 41.586, -87.019
Sporadic minor tree damage occurred north of Interstate 80/90 and west of State Road 49.
Thunderstorm Wind, Porter
- When
- June 20, 11:18 PM CST
- Where
- Porter County, Valparaiso
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.470, -87.060
Tree damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Illinois, June 20 to 21, 202111 injured · EF3 · 25 events
- Rip Current in Rhode Island, June 20, 20212 deaths · 1 event
- Tornado and Damaging Winds in Michigan, June 20 to 21, 2021$250,000 · EF1 · 19 events
- Tornadoes and Hail in Indiana, June 20 to 21, 2021$47,000 · EF1 · 30 events
- Tornado and Hail in Iowa, June 20, 2021$100,000 · EF1 · 5 events
- Flash Flood in Georgia, June 20, 2021$75,000 · 1 event
- Tornadoes and Hail in Iowa, June 20, 2021EF1 · 5 events
- Hail and Damaging Winds in Michigan, June 20 to 21, 2021$7,000 · 2 in hail · 27 events
- Hail and Damaging Winds in New York, June 20 to 21, 2021$18,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 20 to 21, 20211.25 in hail · 23 events
- Damaging Winds in Missouri, June 20, 20211 injured · 61 kt wind · 14 events
- Tornado in North Carolina, June 20, 2021$25,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960219, 960739, 960223, 960278, 960259, 960249, 960277, 960257.